A coroner has recommended that authorities consider strengthening drug testing regimes after an Air Force member died during a training exercise after consuming steroids and dietary supplements.
The man, who can not be identified, died at an airbase in September 2009.
Coroner Carla na Nagara determined he died of cardiac arrhythmia as a result of a combination of anabolic steroid and dietary stimulant use.
The coroner was told the man was completing a 45-minute physical training session, which was described by his colleagues as being "fairly typical and not particularly strenuous or demanding".
The man felt dizzy and sick 15 minutes into the exercise, saying he hadn't eaten much that morning.
He was given the option of going to the medical centre but opted to continue the exercise.
"As his unit completed the exercise [the man] was noted to be lagging behind, before collapsing as they approached the finish," Coroner Nagara's finding said.
Despite intensive resuscitative efforts, including use of a defibrillator, he could not be revived and was declared dead at the scene less than an hour later.
Subsequent to his death, unidentified pills were found in his room, which were analysed and found to contain methandrostenolone, a synthetic anabolic steroid which promotes muscle growth.
Another pill was identified as tamoxifen citrate, a drug used in the treatment of breast cancer, but also used by those taking synthetic anabolic steroids to prevent testicular shrinkage and breast development - both unpopular side effects.
Analysis of urine samples found evidence he had been using the drugs.
Coroner Nagara said that none of his friends seemed aware that he took the drugs, although a good friend noted that he wanted to be a body builder and aspired to have a physique like Arnold Schwarzenegger.
The friend also said that the man took different types of over-the-counter bulk-enhancing formulas, such as Rip Freak and Super Pump.
He also took caffeine tablets and was known to drink four or five cans of Red Bull per day.
Significantly, Rip Freak was known to contain an illegal substance called DMMA which, the coroner was told, increases blood pressure and heart rate and had been responsible for inducing stroke in young people and dysrhythmia.
Coroner Nagara said it was clear that the man was using steroids and had escaped detection by the Air Force drug screening programme.
The Defence Force (NZDF) advised that its drug testing regime did not look for anabolic steroids.
However, it told the coroner that it intended to develop an education and training programme on supplement use.
"This case highlights the risks people can unwittingly take using not only anabolic steroids, but also supplements which are either apparently legal, or illegal but able to be accessed over the internet," Coroner Nagara said.
"It serves as an important reminder of the need for those using such products to ensure they know the ingredients."
Coroner Nagara recommended that her finding be forwarded to the NZDF, police, the New Zealand Security Association and the Hospitality Association so they could consider whether they needed to introduce or amend their drug testing regimes.